Washington, 2009

Tornado and Damaging Wind in Washington, May 6, 2009

May 6, 2009 · NWS OTX · 3 events in 2 counties and zones

A strong thunderstorm with rotation first spawned a funnel cloud and then a tornado, which briefly touched down just northeast of Davenport. The funnel cloud was spotted 16 miles northwest of Odessa, followed by a weak tornado eight miles north-northeast of Davenport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong thunderstorm with rotation first spawned a funnel cloud and then a tornado, which briefly touched down just northeast of Davenport. The funnel cloud was spotted 16 miles northwest of Odessa, followed by a weak tornado eight miles north-northeast of Davenport. The EF1 tornado damaged two structures. By the time the storm reached north Spokane County, the rotation had weakened and was not as evident. However, a localized area of strong downburst winds impacted an area located five miles west of Chattaroy where a portion of a metal roof was blown off an out-building near the intersection of Monroe and Crosscut roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 6, 3:30 PM PST, 2 hours 29 minutes earlier.

Area forecast discussion, May 6, 3:30 PM PST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
430 PM PDT WED MAY 6 2009

.SYNOPSIS...
A MOIST PACIFIC STORM SYSTEM WILL BRING ANOTHER ROUND OF RAIN THIS
EVENING. MORE SHOWERS AND A FEW THUNDERSTORMS ARE ON TAP FOR
THURSDAY. A SERIES OF RELATIVELY WEAK STORM SYSTEMS WILL MAINTAIN
A CHANCE OF SHOWERS EACH DAY UNTIL TUESDAY...WHEN A STRONGER MOIST
STORM SYSTEM WILL WILL MOVE INTO THE AREA. RECENT RAIN AND
MOUNTAIN SNOW MELT WILL ALLOW AREA RIVERS TO RISE OVER THE NEXT
SEVERAL DAYS.

&&

.DISCUSSION...
TONIGHT...AN OCCLUDING FRONT NOW PUSHING ONTO THE CASCADES WILL
CONTINUE TO SLIDE ACROSS THE INLAND NW OVERNIGHT. A MOIST
SOUTHERLY FLOW INTO THE TROWAL IN ADVANCE OF THE FRONT WILL
CONTINUE TO MEAN PERIODS OF RAIN FOR THE NORTHEAST MOUNTAINS AND
PANHANDLE MUCH OF TONIGHT. MODERATE QPF AMOUNTS ARE POSSIBLE. THE
SPOKANE/CDA AREA AND PALOUSE SOUTHWARD WILL SEE DECREASING RAIN
CHANCES THROUGH THE EVENING AS THE TROWAL LIFTS NORTHEAST AND A
WESTERLY FLOW DEVELOPS. THE RETURN TO MORE RESOLVED WESTERLY FLOW
AND INTRUSION OF DRIER AIR ACROSS THE WESTERN CWA WILL BACK THE
PRIMARY PRECIPITATION RISK TO THE CASCADE CREST. AS THE SFC LOW
TRACKS INLAND OVER B.C. THROUGH THE NIGHT PRESSURE GRADIENTS
TIGHTEN. THIS PLUS THE INCREASED MIXING BEHIND THE FRONT WILL LEAD
TO SOME BREEZY CONDITIONS.

THURSDAY...THE UPPER TROUGH AXIS STARTS ONSHORE EARLY AND SLIPS
TOWARD THE ID/MT BORDER LATE IN THE DAY. A COUPLE VORT LOBES PIVOT
AROUND ITS SOUTH AND EAST SIDE DURING ITS TRANSIT...WITH A MEAN
WESTERLY FLOW AND THE JET AXIS JUST SOUTH OF THE WA/OR BORDER.
THIS PUTS THE BEST LIFT ACROSS SOUTHEAST TO EASTERN CWA. A CORE OF
-28 TO -31 DEG C 500 MB TEMPS MIGRATES ESE ACROSS THE REGION
THROUGH THE DAY. A LITTLE LOW-GRADE SBCAPE AND A BIT MORE ELEVATED
CAPE...AS WELL AS SOME NEGATIVE LIS...LAY ACROSS THE EASTERN
THIRD OF THE WA AND NORTH ID. THE HIGHEST CONCENTRATION OF THIS
INSTABILITY AND AGREEMENT LAYS ACROSS THE PALOUSE THROUGH CENTRAL
PANHANDLE SOUTHWARD. ALL THESE FEATURES SUPPORT SHOWERS INCREASING
IN COVERAGE THROUGH THE LATE MORNING/AFTERNOON...WITH A CHANCE FOR
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS. BREEZY CONDITIONS
WILL ALSO CONTINUE ACROSS THE REGION...GIVEN THE CONTINUED TIGHT
GRADIENT AND MIXING IN THE UNSTABLE ATMOSPHERE. IT DOES NOT APPEAR
WINDS WILL BE AS STRONG AS THEY WERE EARLIER IN THE WEEK...BUT
GUSTS NEAR 30 MPH OR SO WILL BE LIKELY ALONG THE I-90 CORRIDOR
SOUTHWARD. TEMPERATURES WILL REMAIN BELOW NORMAL...WITH 850 TEMPS
LINGERING IN THE LOWER TO MID SINGLE DIGITS. /JCOTE

HYDROLOGY...EXAMINATION OF AREA BASINS SHOW MOST OF MAIN-STEM
RIVERS ARE FORECAST TO RISE OVER THE NEXT COUPLE DAYS OR SO...WITH
RUNOFF FROM RECENT AND THE INCOMING PRECIPITATION. MOST RISES ARE
FORECAST TO BE GRADUAL...SAVE FOR SOME QUICKER REACTING BASINS IN
THE SOUTHEAST (SUCH AS ST. JOE...PALOUSE AND COEUR DALENE). THESE
ARE PROJECTED TO SEE SHARPER RISES. HOWEVER ALL RIVERS ARE
FORECAST REMAIN BELOW FLOOD STAGE. WE WILL WATCH THE COEUR DALENE
RIVER AT CATALDO...WHICH IS FORECAST TO APPROACH ACTION STAGE LATE
THURSDAY NIGHT. HOWEVER THIS TOO IS EXPECTED TO REMAIN BELOW FLOOD
STAGE. /JCOTE

THURSDAY NIGHT THROUGH SATURDAY...FOR THIS TIME FRAME GFS AND NAM
MODELS SUGGEST A SIMILAR FIELD OF MOTION EXPECTED THROUGH THE
REGION. THE CLOSED LOW CIRCULATION CURRENTLY EVIDENT ON SATELLITE
OVER THE PACIFIC OFF VANCOUVER ISLE WILL TRACK INTO THE REGION AS
A WEAKER OPEN TROUGH DURING THE DAY THURSDAY AND EXIT THE REGION
THURSDAY NIGHT. THUS...THURSDAY EVENING WILL FEATURE LINGERING
SHOWERS WITH THE POTENTIAL FOR THUNDERSTORMS...BEFORE
DECREASING AFTER SUNSET AND REMAINING LIMITED TO THE HIGH TERRAIN
OF THE IDAHO PANHANDLE THROUGH LATE THURSDAY NIGHT AND FRIDAY
MORNING. WHILE WEAK OVERALL RIDGING IN THE WAKE OF THIS TROUGH
WILL OCCUR ON FRIDAY...THERE ARE A COUPLE OF WEAK EMBEDDED
DISTURBANCES WHICH WILL DROP OUT OF CANADA AND SERVE TO MAINTAIN A
CHANCE OF MOUNTAIN SHOWERS THROUGH FRIDAY AND INTO SATURDAY.
OVERALL...THE VALLEYS AND BASIN ZONES SHOULD REMAIN DRY WITH VERY
LITTLE IDENTIFIABLE DYNAMIC SUPPORT AND FRONTAL FOCUS WITH THESE
DISTURBANCES. LIFT WILL BE MAINLY LIMITED TO OROGRAPHY OVER THE
MOUNTAINS NORTH AND EAST OF THE BASIN. THE OVERALL PROGRESSIVE
NATURE OF THE FLOW WILL PROHIBIT ANY SIGNIFICANT AIR MASS CHANGES
FROM ALLOWING SIGNIFICANT WARM-UPS OR COOL-DOWNS OVER THE NEXT FEW
DAYS...WITH TEMPERATURES REMAINING BELOW NORMAL ON FRIDAY...AND
BARELY CLAWING INTO THE NORMAL CATEGORY ON SATURDAY. /FUGAZZI

SATURDAY NIGHT THROUGH WEDNESDAY...THE GFS/ECMWF/CANADIAN MODELS
ARE IN GENERAL AGREEMENT CONCERNING THE LONG WAVE PATTERN DURING
THE EXTENDED. A ZONAL FLOW WILL BE OVER THE AREA SAT NGT/SUNDAY
FOLLOWED BY TROUGH DROPPING INTO THE AREA MONDAY THROUGH
WEDNESDAY.

FOR SAT NGT/SUNDAY...MODELS AGREE WITH A WESTERLY FLOW OVER THE
AREA WITH WASHINGTON AND N IDAHO REMAINING ON THE NORTH...OR
COLD...SIDE OF THE JET. 500MB TEMPS OF NEAR -25C WILL BE FOUND
OVER NORTHERN WA/N IDAHO PANHANDLE WHICH IN COMBINATION WITH MAY
SUN WILL DESTABILIZE THE ATMOSPHERE DURING THE AFTERNOON AND
EVENING HOURS. THIS WILL RESULT IN SCATTERED SHOWERS AND A SLIGHT
CHANCE OF THUNDERSTORMS MAINLY OVER THE MOUNTAINS. WITH NO STRONG
SHORT WAVE TO PROVIDE LIFT...IT IS LIKELY THAT MOST OF THE LOWER
VALLEYS SUCH AS OMAK...WENATCHEE...LEWISTON...AND MUCH OF THE
COLUMBIA BASIN WILL REMAIN DRY.

MONDAY THROUGH WEDNESDAY...MODELS CONTINUE TO SHOW A TROUGH
DROPPING DOWN FROM THE NORTH USHERING IN COOLER TEMPERATURES AND A
CHANCE OF SHOWERS. CONFIDENCE IS LOW CONCERNING THE DETAILS OF
THIS PATTERN WITH SOME SOLUTIONS ADVERTISING A CLOSED LOW TRACKING
NEAR OR THROUGH THE AREA ON TUESDAY. THERE ARE ALSO BIG DIFFERENCES
CONCERNING THE AMOUNT OF MOISTURE ASSOCIATED WITH THE INITIAL COLD
FRONT PASSAGE ON MONDAY...WITH THE 12Z GFS GENERALLY AN OUTLIER
WITH ITS IDEA OF WIDESPREAD PRECIPITATION. THUS PRECIP CHANCES
ARE FORECAST TO LIE IN THE SLIGHT CHANCE AND CHANCE CATEGORIES. THERE
IS MUCH HIGHER CONFIDENCE THAT TEMPERATURES WILL COOL TO BELOW
NORMAL BEHIND THE COLD FRONT WITH SNOW LEVELS POSSIBLY DROPPING
DOWN TO MOUNTAIN PASS LEVELS ESPECIALLY IN THE CASCADES. A PERIOD
OF BREEZY TO WINDY CONDITIONS IS ALSO POSSIBLE EARLY IN THE WEEK
AS SPRING TIME COLD FRONTS USUALLY INVOLVE AN INCREASE IN WIND. JW

&&

.AVIATION...
WIDESPREAD STRATIFORM RAIN OVER THE ENTIRE REGION...WITH ISOLATED
THUNDERSTORMS SOUTH OF KPUW...WILL CONTINUE UNTIL 03Z IN THE WEST
AND 05Z IN THE EAST. HEAVY MOUNTAIN OBSCURATIONS AND OCCASIONAL MVFR
CEILINGS AND VIS ARE EXPECTED UNTIL A COLD FRONT PASSAGE AT 03Z AT
KEAT AND 05Z AT KPUW AND KGEG. THEN SCATTERED SHOWERS WILL PERSIST
UNTIL 08Z...WITH BREEZY SOUTHWEST WINDS AT ALL TAF SITES. A BREAK
WILL OCCCUR TONIGHT THROUGH THURSDAY MORNING...AND THEN SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS WILL RE-DEVELOP MAINLY NORTH OF A
LINE FROM KOMK TO KPUW AFTER 18Z THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        41  53  34  56  39  63 /  80  50  30  10  10  20
COEUR DALENE  40  52  35  55  34  63 /  80  50  40  10  10  20
PULLMAN        39  52  34  55  38  63 /  70  60  30  10  10  10
LEWISTON       43  56  39  63  39  66 /  30  50  30  10   0  10
COLVILLE       40  56  34  57  36  64 /  90  60  40  20  10  30
SANDPOINT      38  50  33  56  34  61 /  90  70  40  20  10  30
KELLOGG        40  47  35  52  34  59 /  90  80  40  20  10  20
MOSES LAKE     41  61  35  66  41  69 /  20  20  10  10   0   0
WENATCHEE      43  59  41  67  42  69 /  20  20  10  10   0   0
OMAK           39  61  35  63  38  69 /  70  20  10  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 6, 5:17 AM PST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
617 AM PDT WED MAY 6 2009

IDZ001>004-026-027-WAZ031>038-041>044-071330-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
617 AM PDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAINFALL ASSOCIATED WITH THE ACTIVE WEATHER THE PAST FEW DAYS
AND THROUGH THE WEEKEND WILL PRODUCE RISES ON AREA RIVERS AND
STREAMS. RECENT RAINFALL...COMBINED MORE RAIN THIS WEEK AND
SPRING SNOW MELT WILL PUSH MANY STREAMS TO NEAR BANK FULL. PEOPLE
ARE ENCOURAGED TO MONITOR CURRENT RIVER FORECASTS AND STATEMENTS.

The radar

The Spokane radar (KOTX), 100 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Lincoln

When
May 6, 5:59 PM PST to 6:05 PM PST
Where
Lincoln County, 11.02 mi NNW of Irby
Reported by
Law Enforcement
Coordinates
47.500, -118.930

Tornado, Lincoln

When
May 6, 7:28 PM PST to 7:35 PM PST
Where
Lincoln County, 8.56 mi N of Davenport to 7.71 mi WSW of Little Falls
Rating
EF1
Path length
3.38 mi
Path width
30 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
47.774, -118.141

A short-lived tornado from a thunderstorm touched down and caused damage to two structures. It also uprooted and snapped numerous coniferous trees, many with trunk diameters greater than 15 inches.

Thunderstorm Wind, Spokane

When
May 6, 8:20 PM PST to 8:30 PM PST
Where
Spokane County, 1.16 mi NW of Wayside
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.880, -117.470

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyThe tornado archive for Washington, 2009Warnings in Washington, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164919, 168889, 164922.